Heroin overdose kits recalled by manufacturer

Nov 8, 2016

There has been a recall of one of the key weapons in the fight against fatal opioid abuse overdoses -- naloxone.

Not all of the syringes carried by drug users and first responders have been recalled, just some. The Erie County Health Department has a list on its website of the kits that have been recalled by their manufacturer, Teleflex.

Credit Gretchen Ertl/Reuters/Landov

“Erie County first responders and residents who may possess the affected product should understand that the naloxone medication in the kits remains safe and effective,” explains Erie County Health Commissioner Dr. Gale Burstein. “Only the foam atomizer was recalled because of a potential defect.”

Burstein says more than one dose may have to be used. It also may not be immediately visible to those trying to use the kits that the first or second did not work. Burstein says the problem is a piece of the device.

"The nasal atomizer, the kind of squishy arrow-shaped attachment to the end of the nalaxone syringe, some of them are defective and so they may not deliver the mist as had been intended. So it may be more of a jet or it may not deliver the entire dose." she says.

Burstein says rescuers should wait a minute or two after using the device. If the intended person does not seem to rouse, a second dose should be used. If everything goes well, the person should wake up and survive the overdose.

The Teleflex recall identifies specific lot numbers of affected MAD300 mucosal atomization devices. The affected product began shipping from Teleflex January 1 and was discontinued on October 6. Not all devices shipped during this period are impacted by the recall notice, only those with matching lot numbers.